Tennessee, 2017

Tornado and Damaging Wind in Tennessee, July 5, 2017

July 5, 2017 · NWS MEG · 2 events in 1 county or zone

A passing upper level disturbance generated a line of severe thunderstorms that were capable of producing damaging winds and a brief weak tornado across portions of west Tennessee during the early evening hours of July 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$765,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance generated a line of severe thunderstorms that were capable of producing damaging winds and a brief weak tornado across portions of west Tennessee during the early evening hours of July 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 5:31 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 5, 5:31 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 PM CDT Wed Jul 5 2017

.UPDATE...

Updated for the 00Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 335 PM CDT Wed Jul 5 2017/

DISCUSSION...

Currently around the Mid-South, showers and thunderstorms continue
across primarily west Tennessee and east Arkansas. Temperatures
are generally in the 80s, with winds gusty from the south. Latest
surface analysis depicts high pressure over the southeast CONUS,
helping to drive this southerly flow and draw moisture into the
region. Meanwhile, latest H5 analysis depicts a ridge axis over
much of western CONUS, with an upper trough extending from
northern Michigan southwestward to central Texas.

The upper trough to the west of the region has resulted in
southwesterly flow over the FA. This has led to persistent shower
and thunderstorm activity throughout much of the day. This flow
will persist into late Thursday, allowing chances for showers and
thunderstorms to continue tonight and on Thursday afternoon, as
several weak impulses transit the flow. Given the ample low level
moisture, southerly flow, and cloud cover tonight, overnight lows
will be in the low to mid 70s.

With highs again in the 80s on Thursday, chances for showers and
thunderstorms will continue as the trough axis moves over the
area throughout the day. Thus, chances will be greatest over
eastern portions of the FA on Thursday. By Friday the trough is
east of the area, but northwest flow aloft will keep thunderstorm
chances in the forecast. Temperatures will warm to be near 90
again on Friday and for the weekend.

A weak front approaches the region early Saturday, providing
additional chances for showers and storms throughout the day.
Surface high pressure builds in behind this feature on Sunday, but
kept slight to chance POPs in the forecast through the beginning
of next week as northwest flow aloft remains situated over the
region. Temperatures will be a couple of degrees cooler than
average for early July early next week.

ZDM

&&

.AVIATION...
00Z TAF cycle

VFR conditions should continue for most of the forecast period.
One area of thunderstorms is moving across west Tennessee and a
second area will be moving into northeast Arkansas in the next
hour or so. This activity should weaken by around sunset. More
showers and thunderstorms may move into the region Thursday
morning and may continue into the early afternoon hours. Some low
clouds may reach the KJBR area overnight and remain during the
morning hours producing IFR ceilings. Winds will be mainly from
the southwest at 5 to 10 knots for much of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 5, 3:19 AM CST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
419 AM CDT Wed Jul 5 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
419 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible across the Mid-South today into this
evening. Damaging winds is the primary threat if any
thunderstorms can reach severe limits. Heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Memphis radar (KNQA), 133 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Carroll

When
July 5, 5:58 PM CST to 6:02 PM CST
Where
Carroll County, 1.57 mi SW of Howley to 0.33 mi NW of Howley
Rating
EF1
Path length
1.54 mi
Path width
200 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
35.866, -88.552

A brief EF-1 tornado of 100 to 105 mph winds occurred in southwest Carroll County Wednesday evening between the communities of Cedar Grove and Huntingdon. This tornado produced widespread tree damage, mainly along and east of Highway 70 from Highway 424 northeast to Water Tower Road. In addition to the tree damage, several homes and single wide mobile homes sustained damage, primarily to roof structures. Overall approximately 15-20 buildings and outbuildings were damaged by this tornado.

Thunderstorm Wind, Carroll

When
July 5, 6:15 PM CST to 6:20 PM CST
Where
Carroll County, Huntingdon to 1.29 mi ENE of Huntingdon
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.000, -88.420

The awning of the Sonic fast food drive was partially torn off.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708298, 708300.